I have had migraine with aura since I was a toddler. I have been on birth control pills (the kind with estrogen) since I was 15. I am 28 now.
I had never had a doctor say anything about a connection or contraindication between migraine and estrogen. Last year, I saw a neurologist for the first time and she mentioned that the estrogen could slightly raise my stroke risk and it was something to consider but overall my absolute stroke risk was not very high so she saw no reason for me to stop taking the estrogen unless I wanted to. Which I didn't.
Then this February I had a physical with a substitute for my primary care doc. I needed a refill of my birth control and she refused to give it to me because I have migraine with aura. She made a big deal out of it and said it was a huge contraindication. So I left her office with no prescription for pills and instead I started the depo birth control shot, which does not contain estrogen.
The depo has been horrible. It has caused me to lactate for the last two months with no signs of stopping. This is affecting the physical aspect of my marriage. I have also had a major increase in acne, more acne than I have ever had in my whole life. These two side effects have combined to slaughter my self-esteem.
I contacted my regular primary care doc just last week and explained that I can't continue on the depo shot and I want to go back on the pills. There are other options... The IUD doesn't contain estrogen but it has its own list of side effects and for women who have never given birth like myself, it can be very painful to have it put in and can cause cramping for several months. That doesn't sound like a good option for me. And of course there are steps my husband could take... but before I was on birth control I had extremely heavy, painful, completely disabling periods. I missed a lot of school because of them and I am not willing to miss a lot of work because of them now. So I need to be on some sort of hormonal birth control.
My PCP contacted me back today and she is refusing to give me the pills. I started sobbing. I feel like I have no control over my own body: my reproductive system or my migraines. I feel like these two aspects of my body are conspiring together to torture me and take away any choice or control I have in my own healthcare.
I have never heard before that estrogen and auras are such a big deal together. I've searched this website and don't see much info about it. Have any of you encountered this? is this a recent discovery? My doctor will not give me an explanation for her sudden change (she herself had filled my prescription for pills many times over the years and now suddenly refuses). Perhaps there have been new recent studies done that show a higher stroke risk than doctors previously thought? Is my doctor just wrong?
I feel very stressed about this whole thing (and that stress is probably causing some of my migraines!). If anyone in this community has experienced this or has any info, I would really appreciate hearing from you.